Alert archive / Montana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 61, NWS Great Falls, MT

June 30, 2016Blaine County, Hill County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 30, 2016, 9:56 PM MDT for Blaine County, Hill County, Montana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2016, 9:56 PM MDT (03:56 UTC)
Expired
Jun 30, 2016, 10:30 PM MDT
In force
34 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Blaine County, MT, Hill County, MT

The radar

The Great Falls radar (KTFX), 182 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 3.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2016-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 329 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2016-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
329 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
2731 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

851 
WUUS55 KTFX 010356
SVRTFX
MTC005-041-010430-
/O.NEW.KTFX.SV.W.0061.160701T0356Z-160701T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
956 PM MDT THU JUN 30 2016

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BLAINE COUNTY IN NORTH CENTRAL MONTANA...
  SOUTHEASTERN HILL COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 1030 PM MDT

* AT 955 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 9 MILES SOUTHEAST OF GILDFORD TO 7 MILES EAST OF
  HAVRE TO 13 MILES NORTHEAST OF CHINOOK...MOVING EAST AT 20 MPH.

  HAZARD...70 MPH WIND GUSTS. 

  SOURCE...TRAINED WEATHER SPOTTER REPORTING VERY STRONG WINDS AND
           BLOWING DUST. 

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  HAVRE...CHINOOK...ZURICH...LOHMAN AND LAREDO. 

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 2 BETWEEN MILE MARKERS 389 AND 424.
 HIGHWAY 87 BETWEEN MILE MARKERS 92 AND 108.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS IS A DANGEROUS SITUATION. THESE STORMS ARE PRODUCING WIDESPREAD
WIND DAMAGE NEAR HAVRE. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE
AND STAY AWAY FROM WINDOWS! 
&&

LAT...LON 4833 10998 4840 10911 4870 10843 4879 10903
      4853 10962 4847 11039
TIME...MOT...LOC 0355Z 291DEG 19KT 4846 11019 4851 10953 4873 10903 

HAIL...<.75IN
WIND...70MPH
 
$$

MPJ
2 follow-up statements
118 
WWUS55 KTFX 010414
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1014 PM MDT THU JUN 30 2016

MTC005-041-010430-
/O.CON.KTFX.SV.W.0061.000000T0000Z-160701T0430Z/
BLAINE MT-HILL MT-
1014 PM MDT THU JUN 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM MDT
FOR NORTHERN BLAINE AND SOUTHEASTERN HILL COUNTIES...

AT 1014 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES NORTHWEST OF BOX ELDER TO 11 MILES EAST OF
HAVRE TO 14 MILES NORTHWEST OF HARLEM...MOVING EAST AT 20 MPH.

HAZARD...70 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
CHINOOK...ZURICH...LOHMAN AND LAREDO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4840 10911 4833 10998 4847 11020 4853 10962
      4879 10903 4870 10843
TIME...MOT...LOC 0414Z 291DEG 19KT 4844 11011 4849 10945 4871 10895 

HAIL...<.75IN
WIND...70MPH
 
$$

JANGLIN
914 
WWUS55 KTFX 010427
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1027 PM MDT THU JUN 30 2016

MTC005-041-010437-
/O.EXP.KTFX.SV.W.0061.000000T0000Z-160701T0430Z/
BLAINE MT-HILL MT-
1027 PM MDT THU JUN 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BLAINE AND
SOUTHEASTERN HILL COUNTIES WILL EXPIRE AT 1030 PM MDT...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS OF 30 TO 40 MPH ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

LAT...LON 4840 10911 4833 10998 4847 11020 4853 10962
      4879 10903 4870 10843
TIME...MOT...LOC 0425Z 291DEG 19KT 4844 11011 4849 10945 4871 10895 

$$

JANGLIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 9:36 PM MDT, 20 minutes earlier.

Area forecast discussion, Jun 30, 9:36 PM MDT, 20 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
936 PM MDT THU JUN 30 2016

.UPDATE...

Showers and thunderstorms will begin to diminish quickly this
evening as the sun sets across the CWA. A strong low level jet could
help maintain some showers and thunderstorms across north central MT
late this evening into the early overnight hours. Perhaps an
isolated stronger storm is possible with this low level jet
feature...however...the chances for severe thunderstorms are
diminishing with the setting sun. Mainly dry conditions are then
expected to start Friday morning. The isolated to scattered
thunderstorm chances will then shift to more of the southern half of
the CWA Friday afternoon and evening. More warm temperatures in the
mid to upper 80s can also be expected for Friday. Anglin

UPDATED AVIATION SECTION

...Strong to possibly severe thunderstorms through this evening...

.DISCUSSION...

This afternoon through Saturday...A disturbance moving east
over the forecast area will bring scattered strong to potentially
severe this afternoon and evening. The main focus for these
stronger storms will be over north central and central Montana, as
the airmass there will be the most unstable over the area with
moderate wind shear (30 to 40 kt). Heavy rainfall and plenty of
lightning will be the main threats, but some storms may produce wind
gusts of 50 to 60 mph with hail to around the size of a quarter.
Some storms have already produced quarter-sized hail along the
Rocky Mountain Front, and the threat for similar storms will move
east out of the area through this evening. Scattered storms will
also move through southwest Montana, but the threat for stronger
storms will be lower due to less wind shear. Storms will
generally diminish after midnight after this disturbance exits the
area, but a secondary disturbance will keep the chance for weaker
storms going after midnight along the Hi-Line. Weak disturbances
will continue to move over the area in a westerly flow aloft
Friday through Saturday, but more westerly downslope winds at the
surface will keep the slight chance of any showers/thunderstorms
mainly over the mountains and mainly during the afternoon and
evening hours. A surface trough currently centered over western
Montana will slowly move into eastern Montana by Saturday, which
will continue the warm temperatures across the area. Temperatures
will remain around 10 degrees above normal, with highs mostly in
the upper 70s and 80s, and lows in the upper 40s and 50s.
Coulston

Saturday night through Thursday...West-southwest flow aloft
generally prevails through the period with seasonal temperatures.
Moisture is rather limited in this pattern as total precipitable
water trends near to below average. Isolated, mainly diurnal
convection is possible, enhanced by the periodic passage of
shortwave energy rotating through the flow. A rather persistent
lee trough sets up along the east slope of the Rockies, modulated
by passing shortwave energy aloft. The associated pressure
gradient and deep layer mixing will produce rather breezy
conditions each afternoon. Details in the timing and amplitude of
shortwave features vary widely among model solutions, as is
typical of a weakly forced mid-summer weather pattern. Hence,
confidence is rather low regarding specific details of the
forecast. PN

&&

.AVIATION...
UPDATED 2340Z.

VFR conditions will mostly prevail through the next 24 hours, but
brief MVFR conditions underneath stronger thunderstorms. A
disturbance will bring scattered storms with brief heavy rain and
small hail along and east of Interstate 15 through around 03Z, while
stronger storms will produce large hail and strong gusty winds.
Between 03Z and 06Z, another disturbance will bring a threat of
showers and weak thunderstorms to the Hi-Line area. A separate
disturbance will keep scattered showers and weak thunderstorms
across Southwest Montana through around 06Z. After 06Z, clouds,
showers, and storms will diminish, and breezy westerly downslope
winds will spread east over the plains of North Central Montana.
Instability may allow isolated thunderstorms to redevelop over the
mountains of Southwest Montana after 18Z Friday, but any storms that
do develop will be weak.  Coulston

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  56  87  56  87 /  30  10  10  10
CTB  52  83  52  82 /  20  10  10  10
HLN  59  89  59  89 /  30  10  10  10
BZN  52  88  53  90 /  40  20  10  20
WEY  43  74  44  77 /  50  30  20  20
DLN  52  86  52  88 /  40  10  10  20
HVR  54  86  57  88 /  40  10  10  10
LWT  55  84  56  86 /  60  20  10  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

weather.gov/greatfalls

In the hours before

Local storm report, Jun 30, 6:42 PM MDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
642 PM MDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             KREMLIN                 48.57N 110.09W
06/30/2016  M1.00 INCH       HILL               MT   PUBLIC

            HAIL PILED UP TO A DEPTH OF 4 INCHES. EXTENSIVE CROP
            DAMAGE.

&&

MPJ
Local storm report, Jun 30, 8:37 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
837 PM MDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             KREMLIN                 48.57N 110.09W
06/30/2016  E1.75 INCH       HILL               MT   PUBLIC

            FACEBOOK REPORT

&&

JAA
Local storm report, Jun 30, 8:40 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
840 PM MDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             KREMLIN                 48.57N 110.09W
06/30/2016  E1.00 INCH       HILL               MT   PUBLIC

            FACEBOOK PICTURE SHOWING HAIL SIZE OF A ONE DOLLAR COIN

&&

JAA
Local storm report, Jun 30, 8:47 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
847 PM MDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             CUT BANK                48.63N 112.33W
06/30/2016  E0.25 INCH       GLACIER            MT   PUBLIC

            FACEBOOK REPORT. TIME ESTIMATED USING RADAR.

&&

JAA
Special weather statement, Jun 30, 8:47 PM MDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
847 PM MDT THU JUN 30 2016

MTZ011-010330-
HILL MT-
847 PM MDT THU JUN 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HILL COUNTY UNTIL
930 PM MDT...

AT 846 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 23
MILES NORTH OF GILDFORD...OR 37 MILES NORTHEAST OF CHESTER...MOVING
EAST-SOUTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SIMPSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4862 10977 4891 11061 4900 11056 4899 10975
TIME...MOT...LOC 0246Z 288DEG 32KT 4891 11040

MPJ
Local storm report, Jun 30, 9:25 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
925 PM MDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             KREMLIN                 48.57N 110.09W
06/30/2016  E1.75 INCH       HILL               MT   PUBLIC

            FACEBOOK PICTURE OF HOUSE SIDING DAMAGE DUE TO HAIL.
            TIME ESTIMATED BASED ON RADAR.

&&

JAA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 6:15 PM MDTSevere Thunderstorm WarningTFXChouteau30 min
Jun 30, 7:34 PM MDTSevere Thunderstorm WarningTFXHill26 min
Jun 30, 7:59 PM MDTSevere Thunderstorm WarningTFXHill31 min
Jun 30, 8:18 PM MDTSevere Thunderstorm WarningTFXHill, Liberty27 min
Jun 30, 8:47 PM MDTSpecial Weather StatementTFXHill43 min
Jun 30, 10:06 PM MDTSpecial Weather StatementTFXLiberty24 min
Jun 30, 10:39 PM MDTSpecial Weather StatementTFXLiberty36 min

Nearby

Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.